How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28573
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My 13 yr old Norfolk terrier,who has a heart murmur,has been

Customer Question

My 13 yr old Norfolk terrier,who has a heart murmur,has been advised by a vet to take 1x200mg tablet of thyforon,to treat a thyroid condition (loss of hair),which blood tests are showing the thyroid is "boarder line" in function.
I have read a DEFRA report that states that Thyforon can cause congestive heart failure and the dog should be treated with glucocorticoid prior to taking this medication.
Is this correct.
Your sincerely
Paul Locks
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 1 year ago.
Paul, Thyforon is levothyroxin (T4) - the hormone lacking in hypothyroid dogs. There's no reason to believe that it would cause congestive heart failure except if egregiously overdosed which is very difficult to do with this hormone. The pill contains 200 micrograms which is the amount a 20 lb dog would initially be prescribed to be given twice daily. Rechecking Brambie's T4 (total thyroid blood test) 3-4 weeks after initiating therapy is important to see if that dose is appropriate or needs modification. Please respond with further questions or concerns if you wish.
Dr. Michael Salkin and other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 1 year ago.
Thank you for your kind accept. I appreciate it.
You may receive an inappropriate follow up sent by the site ostensibly sent by me. It wasn't and I apologize in advance should you receive it.